The Food and Drug Administration (FDA) has issued an acetaminophen warning, noting that prescription combination drugs that contain more than 325 milligrams (mg) of acetaminophen per dose haven't been proven to benefit people more than a lower dose but could put their health in grave danger.
The agency released a statement yesterday asking healthcare professionals to stop dispensing these types of higher-dose acetaminophen drugs, hoping to reduce the risk of severe liver injury from accidental acetaminophen overdose, which can lead to liver failure, liver transplant, and even death. The agency says half of manufacturers have voluntarily complied with a year-old FDA request to limit prescription combination drugs to contain a max of 325 mg.
The agency says it will move to make these higher-dose drugs illegal, but in the meantime is urging doctors and nurses to stop prescribing them and asking pharmacists to call healthcare providers that do prescribe them to ask that they consider a lower-dose acetaminophen option.
Acetaminophen, the main ingredient in Tylenol, is often considered safe, but what people don't always know is that it's extremely easy to get too much of. The pain- and fever-reducing ingredient is found in many prescription and over-the-counter drugs, and often used in tandem with opioids in prescription drugs. Doctors often prescribe it for pain relief after going through surgery, suffering an injury, or having a dental procedure.
The FDA says health officials are seeing severe liver injury in patients who:
•Take more than the prescribed dose of an acetaminophen-containing product in a 24-hour period.
•Take more than one acetaminophen-containg product at the same time.
•Drink alcohol while taking acetaminophen products.
If you or a loved one suffers a side effect related to acetaminophen, the FDA asks you to submit a report online.
For more must-know information about your meds, read Crushing Prescription Pills Could Trigger Allergic Reactions.
Published on: January 15, 2014